Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 93, NWS Dodge City, KS

June 21, 2020Ford County, Gray County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2020, 3:35 PM CDT for Ford County, Gray County, Hodgeman County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 3:35 PM CDT (20:35 UTC)
Expired
Jun 21, 2020, 4:15 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Ford County, KS, Gray County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 30 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

513 
WUUS53 KDDC 212035
SVRDDC
KSC057-069-083-212115-
/O.NEW.KDDC.SV.W.0093.200621T2035Z-200621T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
335 PM CDT Sun Jun 21 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ford County in southwestern Kansas...
  Southwestern Hodgeman County in southwestern Kansas...
  Northeastern Gray County in southwestern Kansas...

* Until 415 PM CDT.

* At 334 PM CDT, a severe thunderstorm was located near Cimarron,
  moving east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Cimarron, Ingalls, Ensign and Howell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 10044 3799 10052 3799 10009 3761 10006
TIME...MOT...LOC 2034Z 258DEG 18KT 3777 10040 

HAIL...1.50IN
WIND...60MPH
 
$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:26 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 21, 1:26 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
126 PM CDT Sun Jun 21 2020

...Updated long term section...

.SHORT TERM...(This afternoon through Monday)
Issued at 113 PM CDT Sun Jun 21 2020

...Significant Severe Weather Episode This Afternoon/Evening...

WFO DDC is preparing for severe weather operations early this
afternoon. Nearly full insolation has heated a very moist boundary
layer through midday, with mesoanalysis of up to 6000 J/kg SBCAPE
in SW KS. Shear has modestly improved, with effective bulk shear
to near 35 kts. As NWly flow aloft increases this afternoon, and
an embedded shortwave/associated forcing for ascent arrives,
explosive thunderstorm development is expected. Convection will
fire quickly across the northern zones by 3 pm. Have coordinated
with SPC on the upgrade to moderate risk probability. HRRR has
shown strong consistency with storms quickly organizing into a
severe squall line, and then marching out of the SE zones around
10 pm. Damaging winds are likely with this squall line, with gusts
of 60-70 mph common. Some gusts to near hurricane force may occur,
given a linear configuration and tremendous CAPE axis. Large hail
will be focused across the initial northern storms. That said,
will be watching for discrete supercell development on the tail
end of the squall line (tail end Charlie) or just ahead of the
squall line. If a discrete supercell can be maintained through 5-7
pm, then giant hail and a tornado risk would occur. There is some
CAM consensus that this threat would focus on the Dodge-Garden-
Liberal triangle vicinity 5-7 pm. MCS will clear the SE zones by
midnight, with all zones dry after midnight. There is some
potential for another round of convection amid the continued NW
flow aloft Monday afternoon/evening, but much of the atmosphere
will be strongly worked over through tonight. As such, any
thunderstorms Monday PM will likely favor the Oklahoma border
region, where reasonable instability will have the best
opportunity to reload.

.LONG TERM...(Monday night through Sunday)
Issued at 125 PM CDT Sun Jun 21 2020

Weak disturbances will continue to move down through the northwest
flow aloft through at least the late part of the week. This will
bring a chance of storms across portions of western Kansas in the
late afternoon to evening hours. Otherwise expect partly cloudy
skies and winds generally from a southerly direction. As for
temperatures, highs will start out in the mid 80s Tuesday with low
to mid 90s for the remainder of the long term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1235 PM CDT Sun Jun 21 2020

Thunderstorms will develop this afternoon east of GCK and LBL
creating periods of MVFR ceilings and visibilities. These storms
will then slide southeast as the evening progresses. Winds this
afternoon will generally be from the south to southeast gusting
above 20 knots at times. Winds then decrease this evening into the
overnight with the exception of near the storms where higher gusts
will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  62  88  60 /  70  60  20  30
GCK  94  61  88  59 /  60  30  20  30
EHA  96  62  92  61 /  10  10  40  50
LBL  97  63  91  61 /  20  20  30  50
HYS  93  62  86  59 /  70  50  20  20
P28  94  66  90  63 /  30  90  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 21, 5:20 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
520 AM CDT Sun Jun 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
520 AM CDT Sun Jun 21 2020 /420 AM MDT Sun Jun 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop in northwest Kansas this
afternoon and quickly move and spread to the south and east.
Storms will initially start out discrete and then quickly evolve
into a squall line. Hail could be 2 inches or greater, wind gusts
could get to 70 mph or greater, flash flooding is possible, and an
isolated tornado can't be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Another round of storms is expected to move out of eastern
Colorado into western Kansas Monday evening. The threat would
mainly be gusty winds.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM for areas along and
east of highway 83.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 21, 3:09 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
309 PM CDT Sun Jun 21 2020

KSZ031-212100-
Ellis KS-
309 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELLIS COUNTY UNTIL 400
PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Codell, or 12 miles north of Emmeram, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Ellis
County.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3898 9904 3900 9958 3913 9959 3913 9904
TIME...MOT...LOC 2009Z 253DEG 21KT 3913 9911

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:02 PM CDTSpecial Weather StatementDDCTrego43 min
Jun 20, 7:31 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness59 min
Jun 20, 7:35 PM CDTSevere Thunderstorm WarningDDCEllis, Trego40 min
Jun 20, 8:24 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness51 min
Jun 20, 8:28 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee62 min
Jun 20, 9:04 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee41 min
Jun 20, 9:14 PM CDTFlash Flood WarningDDCHodgeman, Ness5 hr
Jun 20, 9:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee39 min
Jun 20, 10:08 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness52 min
Jun 20, 10:34 PM CDTSpecial Weather StatementDDCEdwards41 min
Jun 20, 10:48 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman42 min
Jun 20, 10:56 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa49 min
Jun 20, 11:06 PM CDTSevere Thunderstorm WarningDDCClark, Ford39 min
Jun 20, 11:14 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman46 min
Jun 20, 11:29 PM CDTSpecial Weather StatementDDCEdwards46 min
Jun 20, 11:45 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa45 min
Jun 20, 11:48 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman42 min
Jun 21, 12:36 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa, Meade39 min
Jun 21, 1:15 AM CDTSpecial Weather StatementDDCClark60 min
Jun 21, 1:20 AM CDTSpecial Weather StatementDDCPratt55 min
Jun 21, 1:36 AM CDTSevere Thunderstorm WarningDDCClark39 min
Jun 21, 1:58 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min
Jun 21, 2:02 AM CDTSevere Thunderstorm WarningDDCClark, Meade58 min
Jun 21, 2:37 PM CDTSevere Thunderstorm WarningDDCLane, Scott38 min
Jun 21, 3:09 PM CDTSpecial Weather StatementDDCEllis51 min
Jun 21, 3:14 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott, Trego61 min
Jun 21, 3:46 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness29 min
Jun 21, 3:56 PM CDTSpecial Weather StatementDDCEllis49 min
Jun 21, 4:09 PM CDTSevere Thunderstorm WarningDDCEllis, Rush51 min
Jun 21, 4:14 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Scott61 min
Jun 21, 4:42 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman48 min
Jun 21, 4:52 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman53 min
Jun 21, 4:59 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush46 min
Jun 21, 5:01 PM CDTSpecial Weather StatementDDCStevens44 min
Jun 21, 5:05 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens40 min
Jun 21, 5:16 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Ness44 min
Jun 21, 5:30 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Gray, Kiowa, Meade60 min
Jun 21, 5:34 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny41 min
Jun 21, 5:39 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens36 min
Jun 21, 5:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford64 min
Jun 21, 5:42 PM CDTFlash Flood WarningDDCFord, Gray, Hodgeman4 hr
Jun 21, 5:46 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman44 min
Jun 21, 6:08 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Meade67 min
Jun 21, 6:14 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Seward61 min
Jun 21, 6:17 PM CDTSevere Thunderstorm WarningDDCBarber, Edwards, Kiowa, Pawnee, Pratt, Stafford58 min
Jun 21, 6:36 PM CDTSevere Thunderstorm WarningDDCClark, Meade39 min
Jun 21, 6:56 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.